Ghent University Academic Bibliography

Advanced

The effects of abrupt antipsychotic discontinuation in cognitively impaired hospitalised older persons: a pilot study

Majda Azermai UGent, Mirko Petrovic UGent, Sebastiaan Engelborghs, Monique Elseviers UGent, Stephan Van der Mussele, Hans Debruyne UGent, Lucas Van Bortel UGent and Robert Vander Stichele UGent (2013) AGING & MENTAL HEALTH. 17(1). p.125-132
abstract
Background: Antipsychotic use for behavioural and psychological symptoms of dementia (BPSD) is controversial. Guidelines advise to reduce antipsychotics given the adverse effects and limited efficacy, to limit dose and treatment duration as well as to undertake discontinuation. Methods: A pilot study with 40 hospitalised geriatric cognitively impaired patients, in which the effects of abrupt antipsychotic discontinuation were investigated, using neuropsychiatric inventory (NPI) scores before and one month after discontinuation. Withdrawal symptoms were monitored thrice a day with a checklist during five consecutive days. Results: Participants (n=40) had a mean age of 84 years (range 6795) and 53% were male. The total mean baseline NPI score was 21 (SD 12) with predominantly behavioural rather than psychological disturbances. After abrupt discontinuation, mild withdrawal symptoms were observed in 72% of the patients, with frequencies of symptoms peaking on day 2 (53%) and day 3 (48%). After one month, 31 patients (85%) were still off antipsychotics and improved on the majority of NPI domains, with a total mean NPI score decreasing from 18 (SD 13) to 12 (SD 8, p=0.003). In the relapse group, there was no deterioration associated with the abrupt discontinuation and subsequent resumption of therapy with a total mean NPI score decreasing from 31 (SD 12) at baseline to 27 (SD 8) at one-month follow-up (p=0.345). Conclusion: Abrupt antipsychotic discontinuation appears to be feasible in older individuals with BPSD. Systematically performed discontinuation efforts in clinical practice are needed to differentiate between patients where antipsychotics have no added value and patients where the benefits outweigh the risks.
Please use this url to cite or link to this publication:
author
organization
year
type
journalArticle (original)
publication status
published
subject
keyword
withdrawal, antipsychotics, geriatric, dementia, NURSING-HOME PATIENTS, NEUROLEPTIC DISCONTINUATION, DOUBLE-BLIND, DEMENTIA, WITHDRAWAL, SYMPTOMS, RISK
journal title
AGING & MENTAL HEALTH
Aging Ment. Health
volume
17
issue
1
pages
125 - 132
Web of Science type
Article
Web of Science id
000314396300015
JCR category
GERONTOLOGY
JCR impact factor
1.781 (2013)
JCR rank
11/31 (2013)
JCR quartile
2 (2013)
ISSN
1360-7863
DOI
10.1080/13607863.2012.717255
language
English
UGent publication?
yes
classification
A1
copyright statement
I have transferred the copyright for this publication to the publisher
id
2962474
handle
http://hdl.handle.net/1854/LU-2962474
date created
2012-07-12 21:18:27
date last changed
2015-04-01 16:39:30
@article{2962474,
  abstract     = {Background: Antipsychotic use for behavioural and psychological symptoms of dementia (BPSD) is controversial. Guidelines advise to reduce antipsychotics given the adverse effects and limited efficacy, to limit dose and treatment duration as well as to undertake discontinuation.
Methods: A pilot study with 40 hospitalised geriatric cognitively impaired patients, in which the effects of abrupt antipsychotic discontinuation were investigated, using neuropsychiatric inventory (NPI) scores before and one month after discontinuation. Withdrawal symptoms were monitored thrice a day with a checklist during five consecutive days.
Results: Participants (n=40) had a mean age of 84 years (range 6795) and 53\% were male. The total mean baseline NPI score was 21 (SD 12) with predominantly behavioural rather than psychological disturbances. After abrupt discontinuation, mild withdrawal symptoms were observed in 72\% of the patients, with frequencies of symptoms peaking on day 2 (53\%) and day 3 (48\%). After one month, 31 patients (85\%) were still off antipsychotics and improved on the majority of NPI domains, with a total mean NPI score decreasing from 18 (SD 13) to 12 (SD 8, p=0.003). In the relapse group, there was no deterioration associated with the abrupt discontinuation and subsequent resumption of therapy with a total mean NPI score decreasing from 31 (SD 12) at baseline to 27 (SD 8) at one-month follow-up (p=0.345).
Conclusion: Abrupt antipsychotic discontinuation appears to be feasible in older individuals with BPSD. Systematically performed discontinuation efforts in clinical practice are needed to differentiate between patients where antipsychotics have no added value and patients where the benefits outweigh the risks.},
  author       = {Azermai, Majda and Petrovic, Mirko and Engelborghs, Sebastiaan and Elseviers, Monique and Van der Mussele , Stephan and Debruyne, Hans and Van Bortel, Lucas and Vander Stichele, Robert},
  issn         = {1360-7863},
  journal      = {AGING \& MENTAL HEALTH},
  keyword      = {withdrawal,antipsychotics,geriatric,dementia,NURSING-HOME PATIENTS,NEUROLEPTIC DISCONTINUATION,DOUBLE-BLIND,DEMENTIA,WITHDRAWAL,SYMPTOMS,RISK},
  language     = {eng},
  number       = {1},
  pages        = {125--132},
  title        = {The effects of abrupt antipsychotic discontinuation in cognitively impaired hospitalised older persons: a pilot study},
  url          = {http://dx.doi.org/10.1080/13607863.2012.717255},
  volume       = {17},
  year         = {2013},
}

Chicago
Azermai, Majda, Mirko Petrovic, Sebastiaan Engelborghs, Monique Elseviers, Stephan Van der Mussele , Hans Debruyne, Lucas Van Bortel, and Robert Vander Stichele. 2013. “The Effects of Abrupt Antipsychotic Discontinuation in Cognitively Impaired Hospitalised Older Persons: a Pilot Study.” Aging & Mental Health 17 (1): 125–132.
APA
Azermai, M., Petrovic, M., Engelborghs, S., Elseviers, M., Van der Mussele , S., Debruyne, H., Van Bortel, L., et al. (2013). The effects of abrupt antipsychotic discontinuation in cognitively impaired hospitalised older persons: a pilot study. AGING & MENTAL HEALTH, 17(1), 125–132.
Vancouver
1.
Azermai M, Petrovic M, Engelborghs S, Elseviers M, Van der Mussele S, Debruyne H, et al. The effects of abrupt antipsychotic discontinuation in cognitively impaired hospitalised older persons: a pilot study. AGING & MENTAL HEALTH. 2013;17(1):125–32.
MLA
Azermai, Majda, Mirko Petrovic, Sebastiaan Engelborghs, et al. “The Effects of Abrupt Antipsychotic Discontinuation in Cognitively Impaired Hospitalised Older Persons: a Pilot Study.” AGING & MENTAL HEALTH 17.1 (2013): 125–132. Print.